Alabama, 2010Lightning Strike and Heavy Rain in Alabama, August 14, 2010
August 14, 2010 · NWS BMX · 3 events in 2 counties and zones
Storms developed early in the day in a tropical air mass along an outflow boundary left over from the previous days storms. Weak steering flow resulted slow moving storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed early in the day in a tropical air mass along an outflow boundary left over from the previous days storms. Weak steering flow resulted slow moving storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 14, 5:51 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 14, 5:51 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 AM CDT SAT AUG 14 2010
.UPDATE...FOR 12Z AVIATION.
&&
.SHORT TERM...TODAY THROUGH MONDAY.
REMNANTS OF TROPICAL DEPRESSION IS LOCATED JUST WEST OF MONTGOMERY.
SHOWERS ARE ALREADY DEVELOPING NEAR SURFACE LOW. HIGHEST RAIN
CHANCES AND THREAT OF HEAVIEST RAINFALL WILL BE ON THE EAST SIDE
OF THE LOW LEVEL CIRCULATION...ALTHOUGH RAIN BANDS COULD FORM WELL
AWAY FROM LOW CENTER AND PRODUCE HEAVY RAINFALL. THIS IS THE TYPE
OF SYSTEM THAT BRINGS VERY BENEFICIAL RAINFALL OVER A LARGE AREA.
MODELS ARE IN AGREEMENT THAT SURFACE LOW WILL SHIFT SOUTHWARD TOWARDS
THE COAST ON SUNDAY AND POSSIBLY EMERGE BACK OVER THE COASTAL WATERS
BEFORE TURNING BACK TO THE WEST. THIS WILL PUT BETTER RAIN CHANCES
ACROSS SOUTHERN COUNTIES ON SUNDAY. ALTHOUGH CONVECTION WILL DIMINISH
DURING THE OVERNIGHT HOURS...THE LIFT ASSOCIATED WITH LOW LEVEL
CIRCULATION WILL KEEP THE CHANCE OF RAIN GOING ALL NIGHT. BY
MONDAY THE LOW WILL BE FAR ENOUGH SOUTH THAT RAIN CHANCES WILL BE
MUCH LOWER THAN OVER THE WEEKEND...WITH BETTER RAIN CHANCES SOUTH
OF I-85. MODELS ALSO INDICATE A SURFACE FRONT APPROACHING FROM
THE NORTH ON MONDAY. CONVECTION WILL LIKELY BE LIMITED WITH FRONT
DUE TO EASTERLY FLOW AROUND GULF COAST LOW.
A WARMER AIR MASS ON THE NORTHWEST SIDE OF THE LOW WILL ALLOW
TEMPERATURES TO CLIMB INTO THE MIDDLE TO UPPER 90S ACROSS WEST-
CENTRAL ALABAMA THIS AFTERNOON. HEAT INDICES IN THE ADVISORY AREA
WILL BE IN THE 105-108 RANGE THIS AFTERNOON. THE HEAT INDICES WILL
ONCE AGAIN CLIMB ABOVE 105 FOR AREAS WEST OF I-65 ON SUNDAY...AND
HEAT ADVISORY MAY BE REQUIRED.
.LONG TERM...TUESDAY THROUGH FRIDAY.
THE SURFACE LOW WILL CONTINUE ON A WESTWARD TRACK TUESDAY AND GET
PULLED NORTHWARD BY A WEAK SHORT WAVE TROF COMING OUT OF THE ROCKIES.
THIS WILL KEEP CENTRAL ALABAMA IN A MOIST EAST-SOUTHEAST FLOW
PATTERN THROUGH FRIDAY WITH PRECIPITABLE WATER VALUES REMAINING
ABOVE 2 INCHES. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP EACH DAY...MAINLY IN THE AFTERNOONS. TEMPERATURES WILL BE
NEAR AVERAGE FOR MID AUGUST.
&&
.AVIATION...12Z TAF DISCUSSION.
SHOWERS AND THUNDERSTORMS DEVELOPING ALL OVER THE PLACE THIS
MORNING. ANY SITE COULD EXPERIENCE A HEAVY DOWNPOUR TODAY AS THE
AIRMASS REMAINS VERY MOIST. WEAK SURFACE LOW OVER THE AREA WILL
CONTINUE TO INDUCE CONVECTIVE ACTIVITY THROUGHOUT THE DAY AND INTO
THE EVENING. MVFR TO IFR CONDITIONS SHOULD BE EXPECTED OFF AND ON.
MAYBE A BRIEF PERIOD OF IMPROVEMENT IN THE EVENING BEFORE IFR
CEILINGS SET IN FOR THE EARLY MORNING HOURS. WINDS WILL BE
VARIABLE AND GENERALLY LIGHT AS THE SURFACE LOW MEANDERS AROUND
THE AREA.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...PICKENS...TUSCALOOSA...
WALKER...WINSTON.
&&
58/88
Hazardous weather outlook, Aug 14, 6:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT SAT AUG 14 2010
ALZ011>015-017>050-151206-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CDT SAT AUG 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL AGAIN LEAD TO
HEAT INDEX VALUES OF 105 TO 110 DEGREES TODAY...FOR AREAS THAT
ARE GENERALLY WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP TODAY...AS TROPICAL MOISTURE REMAINS IN
PLACE OVER CENTRAL ALABAMA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL AGAIN LEAD TO
HEAT INDEX VALUES UP TO 110 DEGREES SUNDAY...FOR AREAS GENERALLY WEST
OF INTERSTATE 65 AND NORTH OF INTERSTATE 20.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.
Heavy Rain, Shelby
- When
- August 14, 7:45 AM CST to 9:00 AM CST
- Where
- Shelby County, 2.22 mi SE of Acton to 3.5 mi S of New Hope
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.330, -86.790
Minor but widespread street flooding in parts of Alabaster and Pelham. Highway 52 and Applegate Parkway. Two point five inches of rain was measured in one hour in Alabaster.
Heavy Rain, Jefferson
- When
- August 14, 4:00 PM CST to 5:00 PM CST
- Where
- Jefferson County, 0.69 mi N of Center Pt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -86.680
Numerous streets had minor flooding resulting in several road closures throughout Center Point.
Lightning, Shelby
- When
- August 14, 4:30 PM CST
- Where
- Shelby County, 4.54 mi ENE of Quito
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 33.410, -86.680
House sustained significant damage after being struck by lightning and catching fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 14, 20101 death · 1 event
- Lightning Strikes in Georgia, August 14, 20101 injured · $500,000 · 2 events
- Flash Flooding and Flood in Kentucky, August 14 to 15, 2010$204,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in Kansas, August 14, 2010$102,000 · 1.75 in hail · 26 events
- Flooding in Iowa, August 14 to 16, 2010$250,000 · 2 events
- Damaging Winds in West Virginia, August 14, 2010$127,000 · 65 kt wind · 9 events
- Flash Flooding in Pennsylvania, August 14, 2010$135,000 · 4 events
- Hail and Damaging Winds in Kentucky, August 14, 2010$95,000 · 65 kt wind · 6 events
- Damaging Winds in Oklahoma, August 14, 2010$40,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, August 14, 2010$35,000 · 55 kt wind · 3 events
- Damaging Winds in Kentucky, August 14, 2010$33,000 · 50 kt wind · 3 events
- Damaging Wind in Ohio, August 14, 2010$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254539, 254540, 254542.